Format

Send to:

Choose Destination
See comment in PubMed Commons below
World J Gastroenterol. 2005 Sep 14;11(34):5394-7.

Liver cirrhosis induced by long-term administration of a daily low dose of amiodarone: a case report.

Author information

  • 1Department of Pathology, Iwate Medical University School of Medicine, Uchimaru 19-1, Morioka 020-8505, Japan.

Abstract

The anti-arrhythmic agent amiodarone (AD) is associated with numerous adverse effects, but serious liver disease is rare. The improved safety of administration of daily low doses of AD has already been established and this regimen is used for long-term medication. Nevertheless, asymptomatic continuous liver injury by AD may increase the risk of step-wise progression of non-alcoholic fatty liver disease. We present an autopsy case of AD-induced liver cirrhosis in a patient who had been treated with a low dose of AD (200 mg/d) daily for 84 mo. The patient was a 85-year-old male with a history of ischemic heart disease. Seven years after initiation of treatment with AD, he was admitted with cardiac congestion. The total dose of AD was 528 g. Mild elevation of serum aminotransferase and hepatomegaly were present. Liver biopsy specimens revealed cirrhosis, and under electron microscopy numerous lysosomes with electron-dense, whorled, lamellar inclusions characteristic of a secondary phospholipidosis were observed. Initially, withdrawal of AD led to a slight improvement of serum aminotransferase levels, but unfortunately his general condition deteriorated and he died from complications of pneumonia and renal failure. Long-term administration of daily low doses of AD carries the risk of progression to irreversible liver injury. Therefore, periodic examination of liver function and/or liver biopsy is required for the management of patients receiving long-term treatment with AD.

PMID:
16149155
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Baishideng Publishing Group Inc.
    Loading ...
    Write to the Help Desk